Steroids spiking blood sugars.

roxanne bohnnow
By roxanne bohnnow Latest Reply 2014-12-29 17:14:06 -0600
Started 2014-12-28 18:49:58 -0600

I learned the hard way that steroids will spike your blood sugars way up there. During my hospital stay over the Holiday my sugars went through the roof and at the same time the staff and nurses cut my insulin back by 2/3 rds. I tried to explain to them the amount of insulin that I take and all I got was that I was eating to much sugar. For those of you who have been in the hospital, you know what the food is like. The diet sodas that came up on my tray I gave to my husband. I drank milk , coffee , or tea with my meals. Still I got my butt chewed out by one of the nurses. I even asked her to talk to the nurse at the Diabetes Center right there at the hospital to see that I really was on more insulin then they were giving me, but she knew what was best for me. I felt like a little kid being blamed for something that someone else did, again. And after all my good work these past few months getting My A1c down to an 8 from a 12, all blown out of the water by steroids to treat Pneumonia.

Now that I am home and using my insulin the right way my blood sugar readings are more inline to where I want them. Last night for instants my bed time reading was at 96 and my after dinner reading tonight was 155. I am finally able to sleep more then 45 minutes at a time now. It is great to be home.

4 replies

Glucerna 2014-12-29 17:14:06 -0600 Report

I'm glad you're back home, feeling better, and able to manage your blood sugar levels. Perhaps you can talk with your doctor at the next visit about your experience in the hospital and get her recommendation on what to do in the future? ~Lynn @Glucerna

GabbyPA 2014-12-29 08:30:22 -0600 Report

Hospitals are the worst place for diabetics sometimes. I was constantly on the dietitians butt when my mom was in there. Pancakes, fruit and orange juice for breakfast? Stupid stuff like that. It was a nightmare. You would think they would be a little more informed.

Yes, Steriods are rough on the glucose numbers. Good thing you are off them.

RosalieM 2014-12-29 05:55:44 -0600 Report

A guy told me he was in the hospital. He takes real good care of his diabetes.
They made him eat a real high carb diet or they would not let him go home.
The they shot him up with insulin all day trying to get his blood sugar down.
He said his blood sugar never goes that high as it was in the hospital.

Grandma Rose

RebDee 2014-12-28 19:01:41 -0600 Report

Over the past several months, I have had a shot of cortisone in my right knee, a shot of cortisone in my right index finger, and a ten day dose of prednisone. Certainly my blood sugars spiked. Did I worry, NO, I knew that it was the steroids. But the nurses and doctors kvetched (complained) and I said Don't Worry, it is because of the steroids. They thought I was nuts but I just went on my merry way doing what I knew I had to do. And everything turned out terrific. Of course, I am not allowed to have any steroids for at least a year. And certainly not that much in so short a time. But I needed it and the pain went away, and my BS came down to 120 and I continue to be happily moving along, losing weight, eating healthier, and hopefully keeping a low profile with my Diabetes. I go to my primary care physician tomorrow.

Next Discussion: pancreatitis »